question-icon

What causes persistent vaginal bleeding after a Depo-Provera shot?

default
Posted on Mon, 9 May 2016
Question: Hi

I got a depo shot beginning of January and i have not stopped bleeding since to the point where I had to go and have a D&C because it was that bad. I am still belleding, its now been 7 weeks of a continuous period and i am very anaemic for which I am taking iron pills. I have tried transemix acid, eosterogen pills but both have not stopped the bleeding. Can i take the combined pill whilst the depo is in my system or will this make things worse? Also...if i decide to just sit it out will the bleeding stop at the end of the 3 months or just carry on like other people i have talked too? I am 41yrs old, 63kg.
doctor
Answered by Dr. Aarti Abraham (2 hours later)
Brief Answer:
As below

Detailed Answer:
Hello
Thanks for trusting us with your health concern.
Combined pills contain progesterone alongwith estrogen.
The Depo already has a high dosage of progesterone.
So taking the Ava 30 ED, the dosage of progesterone would be almost doubled.
But you really have no more options left since you have tried estrogen, tranexamic acid and the D and C too.
The amount of bleeding you are facing after the Depo, refractory to so much treatment , is really rare.
SO yes, you have no option but to try the combination pill.
Instead of the combination pill, you can try taking only progesterone tables too.
Dosage of Norethisterone 5mg or 10 mg twice a day can help to stem the bleeding.
Have you had a Pap smear and a pelvic ultrasound scan for the bleeding ?
And yes, if you decide to wait it out, chances are very high that the bleeding would stop once the Depo wears off, at the end of 3 months.
All the best.
Please feel free to discuss further.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Aarti Abraham (1 hour later)
Hi
Yes I've had 2 scans at the hospital and a smear done. All clear. I once took a contraceptive pill years ago n my 20's that made me continually bleed and that was a progesterone only pill. I only stopped bleeding when they switched me to another pill. I am concerned about putting extra progesterone in my body but taking the combined pill seems to work for some, I just don't want to make anything worse!! I've also heard that you can still bleed even after the end of the 3 months in the shot sometimes up to 6 mths is this true? I couldn't possibly deal with that.
doctor
Answered by Dr. Aarti Abraham (27 minutes later)
Brief Answer:
As below

Detailed Answer:
Hi
I understand your distress, it is quite natural.
If you had that kind of reaction to the progesterone only pill, the Depo should have been ideally avoided for you.
But yes, stay hopeful.
In 90 % of women, the effects wear off , after 3 months, only in a few the effects persist beyond that.
So try and be positive about that.
Regarding the combination pill, yes you may try it.
Are you bleeding quite a bit, or is it just spotting at times ?
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Aarti Abraham (2 minutes later)
I have been bleeding like a full period since the beginning of January. Sometimes it has been heavier but never less than that... Certainly never just spotting. That is why I'm concerned it will not stop at the end of the 3 months. Would you advise me to edit the next month out and see if it wears off or try the pill?
doctor
Answered by Dr. Aarti Abraham (1 minute later)
Brief Answer:
Try the pill and see.

Detailed Answer:
I would advise you to try the pill, since the bleeding is significant, not just spotting.
But give yourself atleast 15 days into the pill, before you decide that it is working for you, or the other way round.
You can meanwhile write in to me anytime, using the following link -
http://doctor.healthcaremagic.com/doctors/dr-aarti-abraham/64623
Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Aarti Abraham

OBGYN

Practicing since :1998

Answered : 6009 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes persistent vaginal bleeding after a Depo-Provera shot?

Brief Answer: As below Detailed Answer: Hello Thanks for trusting us with your health concern. Combined pills contain progesterone alongwith estrogen. The Depo already has a high dosage of progesterone. So taking the Ava 30 ED, the dosage of progesterone would be almost doubled. But you really have no more options left since you have tried estrogen, tranexamic acid and the D and C too. The amount of bleeding you are facing after the Depo, refractory to so much treatment , is really rare. SO yes, you have no option but to try the combination pill. Instead of the combination pill, you can try taking only progesterone tables too. Dosage of Norethisterone 5mg or 10 mg twice a day can help to stem the bleeding. Have you had a Pap smear and a pelvic ultrasound scan for the bleeding ? And yes, if you decide to wait it out, chances are very high that the bleeding would stop once the Depo wears off, at the end of 3 months. All the best. Please feel free to discuss further.